I have had bad anxiety and depression sice I was 13. The dr put me on prozac trazadone and xanax but he only prescribed 1 prescription for the xanax. I found the xanax really helpful for my panic attacks....but he doesnt want me on the xanax. But i feel like I function normally not having to worry about having a full on panic attack. What should I do?
How many Xanax's were you taking? There is really no harm in taking them as needed.And only as needed. I am prescibed 0.5mg of Ativan 3 x a day as needed along with Zoloft. I maybe will take 1 or 2 Ativans a week. But just knowing they are there if I need them is a huge relief. I would talk to your doc about this,and if he won't listen,then find another. A phyciatrist would be the best person for this.
If you have had anxiety and depression for 10 years, since you were 13, I have to ask if you've ever been in therapy? And if not, why not? A 13 year old girl with these disorders needs more help than what comes in bottles. I don't want to make assumptions as to why nobody got you involved in therapy, but even if there were money problems, there was help out there. Someone, in my usual nasty opinion, really dropped the ball.
Xanax is a really great drug for panic attacks. If used strictly on a PRN (as needed basis) you could take Xanax for the rest of your life and have no problems. But Xanax is best utilized on a short term basis, <4 months if used daily. For long term anxiety, which after 10 years we can all agree you have, a drug such as Klonopin is as effective as Xanax at controlling not only panic attacks but the anticipatory anxiety that usually comes with severe panic disorder. Best of all, it is prescribed for long term use, as in years. It also has the advantage of not having to been dosed as often as Xanax. Klonopin is usually dosed between 2-3X per day. Xanax is very short lived and is out of your system in about 4 hours. That's 6 doses in a 24 hour period!
You will function very normally on Klonopin once you've adjusted to it and it WILL prevent panic attacks as well, if not better, than Xanax.
Just be aware that both of these meds are powerful benzos and when the time comes that you feel you want to stop taking them, the withdrawal process can be long and there will be some discomfort during the process. A qualified professional in psychotropic meds will work with you to design a taper schedule that is comfortable for you and will go at your pace, which is the key to success. There are also other meds they can give you on a temporary basis to help with the the w/d. But let's not worry about that now. I hope you will discuss using a med like Klonopin with your doctor and if he/she is not just against Xanax, but ALL benzos, I strongly urge you to find a different doctor. These meds DO carry a down side, but they ARE a life saver for those of us with severe anxiety/panic.
I wish you the best and hope you will look into some therapy. The meds are only masking the symptoms, they do nothing for whatever is causing the anxiety. Imagine your life with no anxiety or panic and no pills. What a sweet dream. Which can come true. Just think about it, OK?
It kind of sounded like your doctor only put you on the Xanax until the prozac kicked in. Some doctors believe that an anti depressant is all you need after the initial treatment phase. Some of us need more. If you are not comfortable talking with your doctor about your feelings, find a new primary or add a psych doctor. They see people with your problems all the time and understand what you are going through. I have a good primary physician and she let's me set the pace. I did ask her if she was comfortable treating anxiety and panic disorders when I met her. I also asked if she was comfortable prescribing benzos if needed. You need a yes to both of these questions. Hope things work out and make sure you take everything exactly as prescribed. Good luck and let us know how you make out.
if you are still having panic attacks then your doctor needs to up your dose of the antidepressant and write you another script for Xanax.Do you recieve therapy?
If your doctor won't listen to you,then I would find another.Good Luck!
With all due respect, I disagree that upping the dose of the antidepressant is going to solve the problem, even if Prozac has an affinity for panic, it is not in a high enough concentration to reach therapeutic levels for panic disorder.
I have always found it odd that Xanax is prescribed PRN for severe panic disorder. For those of us who DO have panic attacks, they almost always come out of nowhere. We have no advance warning of any kind. To take a dose of Xanax when a panic attack strikes is akin to locking the barn door after the horse is out. By the time the Xanax has been absorbed into the system, the panic attack is over, the Xanax is basically worthless. If Xanax is taken daily as a prophylaxis, it prevents not only the panic attack but the anticipatory anxiety that is one of the hallmark symptoms of panic disorder.
I do, however, totally agree with your advice to find a new practioner who will listen and hopefully has adequate education in the diagnosis of anxiety/panic and depression as well as above average knowledge in the treatment with psychotropic medications.
His reason for not prescribing me anymore was im young (23) AND he thought I would get addicted to it. He is very opposed to the idea. I currently have no insurance and he is a PA. I know everyone is like this is stupid but hes all i can afford at the moment. Im on 40 mg of prozac and 100mg trazodone and 25 mg vistaril now. I have been in therapy growing up and the therapist I had as a child wasnt very good I didnt care for her much.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.